Clozaril tapering (generic name clozapine) has been studied for over 2 decades, and it has been shown that Clozaril is particularly subject to dramatic withdrawal phenomena, especially in comparison to some other antipsychotic medications. (1)


The idea of needing to safeguard against the risks of medication and medication tapering may at first seem daunting, especially to those who have experienced or witnessed the damage that these medications can inflict. Virtually all drugs carry risks, but antipsychotic medications historically provide perhaps the most alarming and wide range of glaring examples of the double jeopardy of not just taking them, but trying to get off them, which can be equally challenging.

Reasons to Consider Safe Clozaril Tapering 

As far back as 1973, we have researchers disclosing the brain damage caused by the class of drugs known as antipsychotic medications. One example, the Menninger Clinic case, showed that a patient died from damage as a result of participating in an antipsychotic drug trial. The family was awarded millions of dollars compensation in the court case, the clinic was fined, and that medication never received FDA approval. (2)

tapering off clozarilDrug-induced conditions like TD (tardive dyskinesia) and tardive dystonia, are linked directly to antipsychotic medications and the risk increases, according to the research, (3) with the length of time and dosage taken. These conditions (repetitive spasmodic involuntary muscle motion or painful twisting and contortions of the muscles) are almost always incurable. Tardive means slow or late-onset, pointing to the risk for development that increases with the length of time taking antipsychotic drugs such as Clozaril, Zyprexa, Abilify, and many many others.

Perhaps chilling to realize is that antipsychotic drug makers have consistently ranked in the top 10 for lawsuits relating to brain injury or death, as shown in statistics from 2004 through 2012. The fines meted out to these drugmakers are reportedly in the mountainous range during this period of $10 billion just in the US alone. Amazingly, during this same 8 year period, Perdu was fined a comparative pittance of $600 million in lawsuits relating to their now infamous tsunami of OxyContin injury and death cases. In the news media, the opiate crisis receives near-constant mainstream air time, (not a criticism), but the antipsychotic drug crisis receives comparative silence. Little to no coverage whatsoever. Currently, it is reported that 500,000 US citizens suffer from drug-induced tardive dyskinesia/dystonia. These conditions are only ever drug-induced and have no other cause than antipsychotic medications. (4)

Do Antipsychotic Medications Stop Working Over Time?

Yes over time, antipsychotic medications can become less able to suppress symptoms of psychosis, schizophrenia, or major depressive episodes of Bipolar conditions. Unfortunately, when the drug stops being effective at dampening symptoms, a person’s original psychosis or other symptomology may begin to surface again, which should not be surprising since generally, antipsychotic medications are rarely curative. (5)

clozaril taperingWhat can also happen over time is that drug side effects can begin to intensify. Antipsychotics such as Clorazil cause a pretty long list of side effects. Some of these may be more intense than others, just as some persons may be more sensitive than others to certain sensations, aches, pains, etc. Side effects can include restlessness, tremor, stiffness, emotional blunting where the person feels no joy or satisfaction or reward in life, racing heartbeat, dizziness, akathisia, dry mouth, nausea, lack of appetite, drowsiness, low blood pressure, incontinence, and a host of other undesirable reactions. There are some rare but quite severe side effects that Cloaril can cause such as seizure, life-threatening allergic reactions, sudden cardiac death, strokes, and NMS. Neuroleptic malignant syndrome carries the risk of death and like TD is a drug-induced (neuroleptic means drug-induced) life-threatening condition. The symptoms of NMS to watch for are sudden fever, sweating, confusion, muscle rigidity, rapid breathing, and if not treated immediately will oftentimes lead to death.

It may be helpful for a person to discuss with a trusted health advisor or caregiver the benefit-risk ratio of continuing to take a drug that no longer suppresses their original symptoms, and yet is causing or could cause additional discomforts or risks to health from the side effects.

getting off of Clozaril A well-planned. individually tailored holistic-based path of treatment may be a more effective choice over neuroleptic-based treatment, especially over the long term. Holistic treatments can include many therapies to help a person regain their abilities to reduce stress, to comfortably socialize, to interact with others in a safe and welcoming setting, increase coping skills, learn skills to manage their life well, as well as physical and emotional therapies to address and ease troubles whether mental, emotional or physical in nature.

To reduce or eliminate antipsychotics safely is a very good first step to becoming free of the burden of pharmaceutical drugs, and exploring non-drug-based mental health solutions may be found to be much more productive when the toxicity and medication issues have been reduced or eventually eliminated totally.

The Alternative to Meds Center Provides Tools to Improve Natural Mental Health

The Alternative to Meds Center has been providing inpatient natural mental health services for nearly 15 years now with tremendous success. The adjunctive therapies include the practice of clearing out the neurotoxic body burden which can deliver profound change and confident forward motion on the path that leads to improvements in healthy neurochemistry.

Please contact us at the center for more information concerning our compassionate and welcoming inpatient Clozaril tapering program, insurance questions, and other hopeful, helpful information for you or for your loved one.


(1) NIMH article published in the US National Library of Medicine 1997, (Stanilla, de Leon, Simpson) entitled “Clozapine withdrawal resulting in delirium with psychosis: a report of three cases.” accessed December 12, 2019 online: https://www.ncbi.nlm.nih.gov/pubmed/9228890
(2) Article (Breggin) entitled “What Your Doctor May Not Know – Psychiatric Drug Facts”, accessed December 12, 2019 online: https://breggin.com/neuroleptics-page/
(3) Drug Lawsuit Source article,” List of largest Pharmaceutical Settlements in the US”, accessed December 12, 2019 online: https://www.druglawsuitsource.com/list-largest-pharmaceutical-settlements-united-states/
(4) Psychiatric Times Article, “Tardive Dyskinesia Facts and Figures”, (Robert) accessed December 12, 2019 online: https://www.psychiatrictimes.com/tardive-dyskinesia/tardive-dyskinesia-facts-and-figures
(5) PLOS article, “Antipsychotic Maintenance Treatment: Time to Rethink?” (Montcrieff) accessed December 12,2019 online: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4524699/



This content has been reviewed and approved by a licensed physician.

Dr. Samuel Lee

Dr. Samuel Lee is a board-certified psychiatrist, specializing in a spiritually-based mental health discipline and integrative approaches. He graduated with an MD at Loma Linda University School of Medicine and did a residency in psychiatry at Cedars-Sinai Medical Center and University of Washington School of Medicine in Seattle. He has also been an inpatient adult psychiatrist at Kaweah Delta Mental Health Hospital and the primary attending geriatric psychiatrist at the Auerbach Inpatient Psychiatric Jewish Home Hospital. In addition, he served as the general adult outpatient psychiatrist at Kaiser Permanente.  He is board-certified in psychiatry and neurology and has a B.A. Magna Cum Laude in Religion from Pacific Union College. His specialty is in natural healing techniques that promote the body’s innate ability to heal itself.

View Bio